Wyoming, 2013

Lightning Strike in Wyoming, August 12, 2013

August 12, 2013 · NWS RIW · 1 event in 1 county or zone

A large haystack just off the pavement on State Highway 487 was ignited by a lightning strike. Fire crews quickly contained the fire, but the nearly 24-foot-tall stack burned completely over the ensuing 24-hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$35,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

A large haystack just off the pavement on State Highway 487 was ignited by a lightning strike. Fire crews quickly contained the fire, but the nearly 24-foot-tall stack burned completely over the ensuing 24-hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Aug 12, 10:35 AM MST, 2 hours 55 minutes earlier.

Area forecast discussion, Aug 12, 10:35 AM MST, 2 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
1135 AM MDT MON AUG 12 2013

.SHORT TERM...TODAY THROUGH WEDNESDAY NIGHT
ANOTHER SHORTWAVE NOW OVER UTAH WILL STREAM NORTH NORTHEASTWARD
WITHIN THE FLOW ON THE BACK SIDE OF THE STATIONARY RIDGE OVER THE
ROCKIES. THIS WILL INITIATE ANOTHER ROUND OF CONVECTION OVER THE CWA
LASTING WELL INTO THE EVENING WHEN THE SHORTWAVE RIDES UP AND OVER
THE RIDGE. THEN A MORE DISTINCT SHORTWAVE TROUGH WILL RIDE UP AND
OVER THE RIDGE LATE TUESDAY WITH STRONGER CONVECTION EXPECTED
TUESDAY AFTERNOON AND WELL INTO TUESDAY EVENING FROM THIS FEATURE AS
IT WILL HAVE SIMILAR DIURNAL TIMING. THEN ON WEDNESDAY THE RIDGE
WILL PROPAGATE WEST TO THE GREAT BASIN WITH THE UPPER FLOW TURNING
MORE NORTHWEST. THIS WILL DRIVE A WEAK COOL FRONT ACROSS THE AREA
WHICH WILL STABILIZE THE AIRMASS SOMEWHAT FOR LESS WIDESPREAD
CONVECTIVE ACTIVITY. AS HAS BEEN THE CASE FOR THE LAST SEVERAL
DAYS...THE BEST CAPES WILL BE IN JOHNSON COUNTY RESULTING IN THE
MOST SIGNIFICANT THUNDERSTORM ACTIVITY THERE THROUGH WEDNESDAY
COMPARED TO THE REST OF THE CWA. TEMPERATURES WILL BE FAIRLY CLOSE
TO SEASONAL THROUGH WEDNESDAY..

.LONG TERM...THURSDAY THROUGH MONDAY
MEDIUM RANGE PERIOD WILL GENERALLY BE DRY AND VERY WARM TO HOT.
RIDGE AXIS CENTERED TO OUR WEST TO START THE PERIOD IS GRADUALLY
FORECAST TO MOVE OVERHEAD OVER THE WEEKEND AND THEN SHIFT SLIGHTLY
OFF TO OUR EAST BY EARLY NEXT WEEK. MOST AREAS WILL BE DRY THROUGH
THE PERIOD WITH POSSIBLY A FEW MORE STORMS DEVELOPING SUNDAY OR
MONDAY AS SOME MOISTURE AND A POSSIBLY A WEAKENING PIECE OF THE
ERN PACIFIC TROUGH MOVES INTO THE AREA. WILL BE CONSERVATIVE WITH
THIS IDEA FOR NOW AND KEEP JUST ISOLATED POPS MAINLY OVER AND NEAR
THE MOUNTAINS SUNDAY AND MONDAY. OTHERWISE...DRY WITH WARMING
TEMPERATURES THROUGH AT LEAST SATURDAY BEFORE WE POTENTIALLY COOL A
LITTLE WITH INCREASED CLOUDS AND MAYBE CONVECTION SUNDAY OR MONDAY.

&&

.AVIATION.../18Z ISSUANCE/

ISOLATED TO LOCALLY SCATTERED SHOWERS AND THUNDERSTORMS ARE
CURRENTLY DEVELOPING UNDER A COUPLE OF UPPER LEVEL DISTURBANCES THIS
MORNING. THE BEST SHOT FOR CONVECTION WILL BE OVER THE HIGHER
TERRAIN. THESE SHOWERS AND THUNDERSTORMS WILL BE VERY SLOW
MOVERS...HAVING A HARD TIME ACTUALLY MOVING AWAY FROM THE MOUNTAINS
IN MANY CASES. THE MAIN HAZARD TODAY WILL BE GUSTY OUTFLOW WINDS
BETWEEN 25 AND 40 KTS...SOME OF WHICH MAY IMPACT AREAS WELL AWAY
FROM THE SHOWERS AND THUNDERSTORMS. OTHERWISE...AWAY FROM
THUNDERSTORM INDUCED WINDS...THE AMBIENT WINDS WILL BE ON THE LIGHT
AND VARIABLE SIDE. LOCAL MVFR/IFR CONDITIONS WILL OCCUR IN STRONGER
STORMS. SHOWERS OR THUNDER WILL BE AROUND THROUGH 03Z IN MUCH OF THE
FORECAST AREA...WITH A FEW SHOWERS LINGERING AROUND THE MOUNTAINS
TIL AFTER 06Z.

&&

.FIRE WEATHER...
AFTERNOON AND EVENING THUNDERSTORMS WILL BE PREVALENT THROUGH
WEDNESDAY WITH THE STRONGEST ACTIVITY EXPECTED IN ZONES 281 AND 285.
AN UPPER LEVEL WEATHER DISTURBANCE OVER UTAH WILL TRACK NORTH
NORTHEAST TO OUR CWA WHICH WILL BE RESPONSIBLE FOR OUR CONVECTION
TODAY. TUESDAY SHOULD FEATURE A BIT MORE WIDESPREAD CONVECTIVE
ACTIVITY AS A MORE PROMINENT UPPER LEVEL WEATHER DISTURBANCE WILL
TRACK UP AND OVER THE RIDGE OF HIGH PRESSURE STILL CENTERED OVER THE
ROCKIES. ON WEDNESDAY A COOL FRONT WILL SWING THROUGH THE AREA WITH
SLIGHTLY MORE STABLE CONDITIONS BEHIND THE FRONT FOR LESS
THUNDERSTORM ACTIVITY. TEMPERATURES WILL BE RATHER SEASONAL THROUGH
WEDNESDAY.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...LIPSON
LONG TERM...SKRBAC
AVIATION...WM
FIRE WEATHER...LIPSON
Hazardous weather outlook, Aug 12, 4:07 AM MST, 9 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
507 AM MDT MON AUG 12 2013

WYZ001>020-022>030-131200-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
507 AM MDT MON AUG 12 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS MAINLY ACROSS THE NORTH AND EAST CENTRAL
FORECAST AREA.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SATURDAY

TUESDAY...ISOLATED STRONG TO SEVERE STORMS POSSIBLE ACROSS JOHNSON
AND NORTHEAST NATRONA COUNTIES.

.SPOTTER INFORMATION STATEMENT...

PLEASE REPORT WINDS OVER 45 MPH AND HAIL OF ANY SIZE. THANK YOU.

TEAM RIVERTON

In the hours before

Special weather statement, Aug 12, 11:32 AM MST, 1 hour 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
1232 PM MDT MON AUG 12 2013

WYZ001>003-005-007>020-022>026-028>030-122000-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTHEAST JOHNSON COUNTY-
OWL CREEK AND BRIDGER MOUNTAINS-ROCK SPRINGS AND GREEN RIVER-
SALT RIVER AND WYOMING RANGES-SOUTHEAST JOHNSON COUNTY-
SOUTHWEST BIG HORN BASIN-STAR VALLEY-TETON AND GROS VENTRE MOUNTAINS-
UPPER GREEN RIVER BASIN-UPPER GREEN RIVER BASIN FOOTHILLS-
UPPER WIND RIVER BASIN-WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-
WIND RIVER MOUNTAINS WEST-YELLOWSTONE NATIONAL PARK-
1232 PM MDT MON AUG 12 2013

SHOWERS AND THUNDERSTORMS HAVE BEGUN TO DEVELOP ACROSS MUCH OF
WESTERN AND CENTRAL WYOMING AGAIN THIS AFTERNOON. STORMS ARE MOVING
SLOWLY...AND HAVE BEGUN TO PRODUCE LIGHTNING. AS STORMS MATURE OVER
THE NEXT COUPLE OF HOURS...GUSTY WIND TO 40 MPH WILL BE POSSIBLE...
ALONG WITH SMALL HAIL AND MODERATE TO HEAVY RAINFALL. STORMS ARE
EXPECTED TO REMAIN OVER THE AREA FOR MUCH OF THE AFTERNOON.

TL
Special weather statement, Aug 12, 1:01 PM MST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
201 PM MDT MON AUG 12 2013

WYZ001>003-005-007>020-022>030-122200-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTHEAST JOHNSON COUNTY-
OWL CREEK AND BRIDGER MOUNTAINS-ROCK SPRINGS AND GREEN RIVER-
SALT RIVER AND WYOMING RANGES-SOUTH LINCOLN COUNTY-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
201 PM MDT MON AUG 12 2013

SHOWERS AND THUNDERSTORMS CONTINUE TO DEVELOP ACROSS MUCH
OF WESTERN AND CENTRAL WYOMING. STORMS ARE CONTINUE TO MOVE
SLOWLY...AND PRODUCE ISOLATED LIGHTNING STRIKES. THE MAIN THREATS
WITH THIS ACTIVITY REMAIN GUSTY WINDS OF 40 TO 50 MPH...LOCALLY
HEAVY RAIN AND SMALL HAIL. EXPECT STORMS TO CONTINUE TO FORM
THROUGH THE REST OF THE AFTERNOON.

TL

The radar

The Riverton/Lander radar (KRIW), 171 km away, was scanning. The volume nearest the first event began at 20:29 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Natrona

When
August 12, 1:30 PM MST
Where
Natrona County, 2.79 mi W of Freeland
Property damage
$35,000
Reported by
Fire Department/Rescue
Coordinates
42.657, -106.454

A 160-ton haystack was set ablaze by a lightning strike. The fire burned through the night but did not spread beyond the stack. The value of the 190 bales of hay that were burned was estimated at about $35,000.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2013Every state in 2013This day in weather historyWarnings in Wyoming, August 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 460387.